News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Severe Deoression/Suicidal Ideation AFTER menstrual period?


 jessi76 - Sun Aug 09, 2009 10:36 pm

I carry a dx of BP1, GAD/Anxiety NOS & PMDD. However, I tend to become more depressed *after* my period. Today I was feeling very very sad, very guilty hopeless and worthless, crying, wishing I was never born but no energy to do anything about it so feeling very trapped. I tried to take a nap but I just tossed and turned for 2 hours with a nagging feeling of guilt that I was frittering my day away. The things that are aggravating my anxiety/depression haven't changed but everthing just intensifies after my period. Sometimes I'm not even that down about those same things until after my period. They say I have PMDD b/c I have in the past had extreme fatigue, sugar cravings, irritability (almost every hospitalization has coincided with the onset of my period), very bloated etc.. Sometimes after the first couple days I feel better, calmer but sometimes not I guess because I still have bipolar disorder and anxiety and those seem to operate on their own schedule.

I am under the care of a psychiatrist but i didn't want to call her because I was afraid she'd either tell me to hang in there or tell me to go to a hospital. Or that by the time she called me back it *might* pass and then I would have been wasting her time. I considered going inpatient but then I wondered why would I go inpatient if I want to die? In patient has been useful for mania but not so much with depression. I just wind up crawling the walls and thinking I'm going to go even more crazy. Its been a little over a year and I'm liking to keep it even longer.

Anyway sorry I'm taking so long, I managed to get myself out of the house for a little bit but driving home the tears and feelings started to come over me again. I mentioned this to a couple different previous psychiatrists and they've all said its not normal but they don't know what it is because with PMDD I should feel better. Also I take Paxil and while that helps with the PMDD it does not really do anything for the post-period symptoms. They have no real answer for me and b/c they work for one of the best teaching hospitals in the U.S., I am afraid there is no answer. But today, I just had to check and see if I'm really the only one.

Also I've been off paxil for a few days maybe a week but I've done that before and its never been this bad. I filled it and took it a couple hours ago.
 Faye Lang, RN, MSW - Tue Sep 22, 2009 1:49 pm

Hello Jessi76,

What you describe seems mostly related to your depression, which seems to worsen after your period. First, start keeping a daily log of how you feel; try to identify your feelings, as "frightened", "guilty", etc., and describe any circumstances and what you are doing at the time. Take your log to your psychiatrist, and request a review of your antidepressant. You may benefit from a change in medication. You did not mention your age, but a gynecological evaluation regarding menopause (even early menopause) could rule out any contributing factors. Inpatient care will help in your most acute times, but I think that regular "talk" therapy would be more helpful to you. Ask for it, if you aren't already receiving it. Don't hesitate to call your psychiatrist; you are under her care and she needs to know what is happening with you, (which is another reason for you to keep that daily log). Even if there is nothing that can be particularly offered, talking it over can help at the time. Finally, take your medications as ordered, meaning regularly. Starting and stopping them can and will increase your symptoms. There are others who share similar issues, and those who stick to their therapeutic program and participate in their care (as in asking for a review of the antidepressant) are more successful in managing their symptoms.

Good luck to you.
 jessi76 - Tue Sep 22, 2009 9:20 pm

Hi thanks Faye for your response. I did discuss it with my doctor last time I saw her and we decided to switch to prozac which, though not a perfect answer works on my depression much better than the other drugs, so while I still have the post-period depression, its not as severe as it was at the time I posted this. I am trying to keep a more detailed log of my feelings too. Its mostly anxious...a lot (I also have GAD and some symptoms of OCD), prozac well it doesn't make my anxiety worse at least. I see my doctor again in November so I plan to have a lot more detailed log of my daily moods to show her. The depression though, much better on prozac than paxil. Much. Thanks again!
 Faye Lang, RN, MSW - Mon Jul 19, 2010 4:28 pm

Hi, jessi76,

I apologize for not seeing your reply before this. I'm very encouraged by your report, and hope that you've continued to find improvement. Don't give up on yourself, and keep the lines of communication open with your doctor(s). I thank you so much for letting us know how things are going.

Best of luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here